Print

Print


I checked with our hematologist about the aspirin in a breast-fed  
infant with head trauma issue.  I am attaching her response below.
________________________________________________________

David F. Soglin, M.D.
Chairman, Department of Pediatrics
John H. Stroger, Jr. Hospital of Cook County  (Cook County Hospital)
Cook County Health and Hospitals System
1900 W Polk   Suite 1100
Chicago, IL   60612
Telephone: (312)864-4506
Fax: (312)864-9720

+++++++++++++++++++++++++++++++++

David, According to toxnet.nlm.nih.gov, aspirin should be avoided or  
given with caution to a lactating woman, because the drug does get  
tranferred to the infant via MBM. The concerns cited were metabolic  
acidosis and Reye Syndrome, but platelet inhibition would occur at at  
a much lower dose than Reye Syndrome, so I would be concerned that  
yes, the baby likely has some degree of platelet dysfunction and  
should be treated as such. Of course, there are lots of different  
doses given for aspirin, from 1 mg/kg to 100 mg/kg, so the amount of  
drug the mother is taking would obviously be related to the level in  
the infant's blood. Lactation aside, Reye Syndrome usually occured  
with doses above 40 mg/kg; whereas platelet inhibition is achieved  
with 1-5 mg/kg/day; so I would worry about head trauma more in such a  
case, because I think the risk of bleeding will be higher due to  
platelet inhibition. This is just my opinion, since I can't find this  
specific issue
  addressed in the literature. Lisa

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html